Alert archive / Idaho / Red Flag Warnings in 2019
Red Flag Warning 13, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Aug 4, 2019, 3:31 AM MDT for Butte County, Custer County, Lemhi County, Idaho. It took effect at Aug 4, 2019, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2019, 3:31 AM MDT (09:31 UTC)
- In effect from
- Aug 4, 2019, 12:00 PM MDT
- Expired
- Aug 4, 2019, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pocatello, ID
Counties Butte County, ID, Custer County, ID, Lemhi County, ID
The radar
The Pocatello radar (KSFX), 160 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 9.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 3124 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
880 WWUS85 KPIH 040931 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 331 AM MDT Sun Aug 4 2019 IDZ476-042100- /O.NEW.KPIH.FW.W.0013.190804T1800Z-190805T0300Z/ Lemhi and Lost River Range/Challis NF- 331 AM MDT Sun Aug 4 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 476... The National Weather Service in Pocatello has issued a Red Flag Warning for scattered thunderstorms, which is in effect from noon today to 9 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * THUNDERSTORMS...Scattered thunderstorms with frequent lightning. * OUTFLOW WINDS...Gusts of 30 to 40 mph possible near thunderstorms. * IMPACTS...Frequent lightning may result in new fire starts and gusty outflow winds may create erratic fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
1 follow-up statement
056 WWUS85 KPIH 042032 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 232 PM MDT Sun Aug 4 2019 IDZ476-050300- /O.CON.KPIH.FW.W.0013.000000T0000Z-190805T0300Z/ Lemhi and Lost River Range/Challis NF- 232 PM MDT Sun Aug 4 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 476... * AFFECTED AREA...Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * THUNDERSTORMS...Scattered thunderstorms with frequent lightning. * OUTFLOW WINDS...Gusts of 30 to 40 mph possible near thunderstorms. * IMPACTS...Frequent lightning may result in new fire starts and gusty outflow winds may create erratic fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 4, 2:48 AM MDT, 43 minutes earlier.
Area forecast discussion, Aug 4, 2:48 AM MDT, 43 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 248 AM MDT Sun Aug 4 2019 .SHORT TERM...Today and Monday. Another monsoon push is still forecast for today and this evening. We have some overnight showers and isolated storms across the Snake Plain into the Teton Valley and also toward the Montana border. We could see some of this lingering this morning, but chances are quite low. As we get into this afternoon, expect things really kick off. The best chances for thunderstorms will be across the southern/eastern benches of the Snake Plain...then south and east into the mountains toward Driggs and Bear Lake. Another pocket of higher coverage is expected from around Galena Summit and the Boulders/Pioneers northeast across the central mountains. Other mountainous areas will see more isolated coverage. The question becomes about what amount of thunderstorm coverage we might see across the Snake Plain and Magic Valley from outflow. It does appear that we will see some development mainly across Craters, the INL and northeast toward I-15. At the moment, we didn't go gangbusters due to lower confidence...but the day shift may have to push chances higher if we see a more definitive signal. We will see a "mix" of dry and wet storms. That means some will produce little rainfall and gusty winds. Expect this with initial development and with most storms farther west (although isolated storms in these areas COULD produce brief heavy rain). For other storms, we will likely see some wind gusts...but a better chance of locally heavy rainfall. We could see storms producing 0.10-0.25" of rain if not more in these areas. At the moment, we are NOT expecting severe storms. Showers and storms should quickly die down overnight, with a few lingering across the Bear River Range and Bear Lake. For Monday, the air appears to be a bit drier...helping limit thunderstorm coverage and potential for heavier rainfall. Storms should be limited to the mountains and highlands and more isolated in nature. The exception is around Island Park, Centennials and around Gilmore Summit. Even with a bit more cloud cover later today, we should remain above average temperature wise. We will probably end up a bit warmer tomorrow, but not by much. Keyes .LONG TERM...Tuesday through next weekend. The ridge high pressure nudges a bit more northwest. This should actually keep most of monsoon moisture north and west of us, but still enough for daily showers and storms across the central mountains and Island Park/Centennial Mountains daily for through Wednesday. For Thursday and potentially Friday, a storm forms off the coast and starts moving inland. This will actually push the monsoon moisture back over eastern Idaho for a better chance of showers and thunderstorms. It does appear we may get an added moisture boost from Tropical Storm Gil. We kicked the chance of rain up a bit, but certainly not very high as we are still a ways out from this happening. We will likely see some overnight showers/storms just like we've been seeing off and on the past few days. We should this storm by next weekend swinging northeast across Pacific Northwest and along the US/Canada border. We should drier air moving in, slightly cooler temperatures and some gusty winds as well. Keyes && .AVIATION...Main impact today will be thunderstorm development this afternoon and have vicinity at all TAF sites after 20Z. Not expecting significant winds today but will have wind gusts over 30 knots near any thunderstorms. Conditions will remain VFR. GK && .FIRE WEATHER...A return of monsoonal moisture on southerly flow aloft is expected today with isolated to scattered thunderstorms across the entire region. Have issued a red flag warning for zone 476 for scattered storms after noon through 9 pm. Have some scattered activity mainly in zones 413 and 411 and parts of 410 but at this point not critical fuels yet in 411 and 413. The thunderstorms today will be the biggest impact in the short term. Expect thunderstorms Monday and Tuesday as well but less widespread area wise and mainly in high elevations. Hot conditions will continue through Tuesday with well above normal temperatures. Isolated thunderstorms will continue through much of the week. Cooler temperatures may return by next weekend. GK && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:38 PM MDT | Special Weather Statement | PIH | Power | 52 min |
| Aug 4, 3:55 PM MDT | Special Weather Statement | PIH | Power | 50 min |
| Aug 4, 4:00 PM MDT | Special Weather Statement | PIH | Bannock | 45 min |
| Aug 4, 4:56 PM MDT | Special Weather Statement | PIH | Bannock | 34 min |
| Aug 4, 5:26 PM MDT | Special Weather Statement | PIH | Jefferson | 49 min |
| Aug 4, 5:46 PM MDT | Special Weather Statement | PIH | Clark | 44 min |
Nearby
Red Flag Warnings in Idaho, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.